Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

July 28, 2016Buckingham County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 28, 2016, 11:21 PM EDT for Buckingham County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 11:21 PM EDT (03:21 UTC)
Expired
Jul 29, 2016, 12:15 AM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 156 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 12:05 AM EDTTSTM WND DMG5 Nnw Buckingham, VA1 TREE DOWN ON HOWARDSVILLE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

316 
WWUS81 KRNK 290321
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 PM EDT THU JUL 28 2016
 
VAZ035-046-047-290415-
BUCKINGHAM-APPOMATTOX-AMHERST-
1121 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT 
NORTHERN APPOMATTOX...EAST CENTRAL AMHERST AND BUCKINGHAM COUNTIES...

AT 1121 PM EDT...A STRONG THUNDERSTORM WAS NEAR TOWER HILL...MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
BENT CREEK...
NEW CANTON...
AND CENTENARY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3762 7826 3734 7846 3733 7849 3736 7858
      3740 7859 3733 7861 3751 7900 3758 7892
      3754 7890 3754 7883 3763 7882 3764 7872
      3770 7869 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0321Z 251DEG 32KT 3747 7882 
$$

RS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 28, 10:22 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 28, 10:22 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1022 PM EDT Thu Jul 28 2016

.SYNOPSIS...
A frontal boundary will remain nearly stationary over or near the
region for the next several days. Disturbances moving along this
boundary will allow for periodic rounds of showers and storms. Hot
and humid conditions will continue into at least early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1000 PM EDT Thursday...

Extended WW419 until midnight for areas along and just east of
Blue Ridge. Strong to occasionally severe storms continue vcnty of
Roanoke-Lynchburg-Rocky Mount areas. CAPE remains high (MLCAPE of
2000 j/kg) over the foothills and piedmont, so as the outflow
from these storms interacts with this airmass, strong cores still
possible. That said, loss of daytime heating should result in
decreasing intensity, but still concerned that overall activity
will persist well into the overnight with possible training of
lingering thunderstorm cells inof tail end of vorticity and
lingering dynamics aloft. Since this training does not appear
that it will impact the previous Flash Flood Watch area (WV), the
watch has been dropped. If training of cells does develop, it may
be closer to a RIC-LYH-MTV line where existing outflow boundary
becomes stuck between stronger westerlies to the north and the
upper level ridge over the southeast U.S.

On Friday, much of the region will see a break in the
precipitation activity through the morning hours. We cannot rule
out isolated showers or storms across the west. By the afternoon,
our next approaching disturbance, along with daytime heating, will
help prompt additional shower and thunderstorm development.
Coverage is not expected to be as great as that anticipated this
evening. The best coverage will be in the west.

Low temperatures tonight will range from the mid 60s to the upper
60s across the mountains and around 70 to the lower 70s across the
Piedmont. Highs tomorrow are forecast to be just slightly lower than
those realized today. Readings around 80 to the mid 80s are forecast
for the mountains with upper 80s to lower 90s across the Piedmont.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 145 PM EDT Thursday...

Frontal boundary will stay just north of us Friday night with spoke
of upper energy moving east Friday evening. Timing of impulses is
problematic but seems next best wave works toward the PA/OH border
Saturday afternoon which may slowly nudge front southward. Appears
best threat of showers and storms will be focused from far Southwest
Virginia into SE WV and north of Highway 460 across Roanoke and
Lynchburg north Saturday afternoon with widely scattered further
south. Nonetheless kept pops no higher than 50.

Temperatures stay elevated at night thanks to high pwats with lows
from the mid to upper 60s west to lower 70s east. Saturday should be
at or just above typical late July values of lower to mid 80s west
to around 90 east.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1150 AM EDT Thursday...

Belt of westerlies will be laying across the area Sunday night into
Monday, with front situated across the mid-Atlantic. Afterward the
upper flow takes on a more NW to SE orientation across our area as
ridge builds over the Central Plains. The front weakens but
convergence along it to remain through midweek. In addition, the
upper pattern favors potential ridge runners, where convective
clusters form over the upper midwest and shift southeast over our
area.

Overall, will keep threat of showers and storms in the forecast all
periods but looks like Sunday-Monday have the better chance for
measurable rainfall.

May see slight nudge downward in temps early but overall humidity
levels should stay the same, so no appreciable dry air expected
thru Thursday.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 740 PM EDT Thursday...

VFR conditions prevail across most of the area. Scattered showers
and a few thunderstorms are across the region. One cluster is
associated with a shortwave trough moving through northern
Virginia. Others were entering the region in association with a
shortwave trough moving northeast through Tennessee. This feature
will reach the western parts of the area towards midnight.

Overnight, look for cloud cover to increase across the area with
most locations in the MVFR range with areas of IFR in across the
mountains. Showers and storms will continue, especially in
western and northern parts of the area. Visibilities will be a mix
of MVFR and low end VFR with pockets of IFR under the heavier
cells.

Much of the activity will wane by sunrise Friday, with lingering
showers in the west. MVFR ceiling and visibilities will last a few
hours after sunrise. By Friday afternoon, all areas are expected
to have VFR ceilings. Scattered showers and storms will be
possible across mainly western portions of the area.

Extended aviation discussion...
As of 145 PM EDT Thursday...

The area will remain in a relatively active period for showers and
storms through Tuesday thanks to a persistent, nearly stationary
frontal boundary across or near our region. Outside of the
precipitation and during the daylight hours, VFR conditions are
expected to prevail. Within the heavier showers and storms, and
during the overnight hours sub-VFR conditions are more likely.

&&

.CLIMATE...
Record warm minimum temperatures for July 28

Bluefield WV.....69 in 2010
Danville VA......76 in 1997
Lynchburg VA.....77 in 1930
Roanoke VA.......80 in 1930
Blacksburg VA....68 in 1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS/PM
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS
CLIMATE...PM
Hazardous weather outlook, Jul 28, 11:06 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 PM EDT THU JUL 28 2016

NCZ001>006-018>020-VAZ058-059-300315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-HALIFAX-CHARLOTTE-
1106 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>020-022>024-WVZ042>044-507-508-300315-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
1106 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ032>035-043>047-300315-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
1106 PM EDT THU JUL 28 2016

...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 9:28 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     2 SW NARROWS            37.31N 80.85W
07/28/2016                   GILES              VA   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF COONSKIN HOLLOW ROAD AND
            WOLF CREEK ROAD.

0852 PM     TSTM WND DMG     5 ESE NARROWS           37.30N 80.74W
07/28/2016                   GILES              VA   911 CALL CENTER

            TREE DOWN ALONG ROUTE 100.

&&

11
Special weather statement, Jul 28, 9:33 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT THU JUL 28 2016

VAZ017-032-033-043-290215-
HENRY-FLOYD-PATRICK-FRANKLIN-
933 PM EDT THU JUL 28 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN...SOUTHERN FLOYD AND
NORTHWESTERN HENRY COUNTIES...

AT 933 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER WOOLWINE...
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
WOOLWINE...
SYDNORSVILLE...
FERRUM...
AND BASSETT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3665 8046 3667 8047 3670 8045 3671 8047
      3676 8050 3682 8053 3700 7985 3674 7977
TIME...MOT...LOC 0133Z 255DEG 25KT 3678 8026

WP
Special weather statement, Jul 28, 10:01 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 PM EDT THU JUL 28 2016

VAZ022-023-033>035-045-290245-
AMHERST-ROANOKE-BOTETOURT-CAMPBELL-BEDFORD-FRANKLIN-
1001 PM EDT THU JUL 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL AMHERST...EASTERN ROANOKE...NORTHEASTERN FRANKLIN...WEST
CENTRAL CAMPBELL...SOUTHERN BOTETOURT AND BEDFORD COUNTIES...THE
EASTERN CITY OF SALEM...THE CITY OF ROANOKE AND THE WEST CENTRAL CITY
OF LYNCHBURG...

AT 1001 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DALEVILLE TO ROANOKE TO NEAR POAGES MILL...AND
MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
LYNCHBURG...
SALEM...
VINTON...
AND BEDFORD.

THIS INCLUDES THE FOLLOWING LOCATIONS THE NATIONAL D DAY MEMORIAL AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3736 7926 3715 7933 3717 8009 3726 8004
      3746 8003 3758 7957 3753 7950 3757 7943
      3758 7945 3760 7945 3766 7922
TIME...MOT...LOC 0201Z 259DEG 36KT 3741 7998 3727 7998 3718 8002

WP
Local storm report, Jul 28, 10:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     1 SSW LYNCHBURG CITY    37.41N 79.16W
07/28/2016                   CITY OF LYNCHBURG  VA   PUBLIC

            ONE TREE DOWN NEAR THE INTERSECTION OF PARK AVENUE AND
            FORT AVENUE

&&

PW
Special weather statement, Jul 28, 10:45 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 PM EDT THU JUL 28 2016

VAZ034-044-045-290345-
CAMPBELL-BEDFORD-PITTSYLVANIA-
1045 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA...CAMPBELL AND SOUTHEASTERN BEDFORD
COUNTIES AND THE SOUTHEASTERN CITY OF LYNCHBURG...

AT 1044 PM EDT...A STRONG THUNDERSTORM WAS OVER HUDDLESTON...MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
ALTAVISTA...
HURT...
RUSTBURG...
AND HUDDLESTON.

THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY AND
LYNCHBURG AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3705 7899 3704 7905 3706 7909 3704 7910
      3700 7956 3716 7961 3740 7909 3739 7906
      3741 7907 3742 7904 3743 7903
TIME...MOT...LOC 0244Z 250DEG 36KT 3715 7950

RS
Special weather statement, Jul 28, 11:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 PM EDT THU JUL 28 2016

VAZ035-046-047-290415-
BUCKINGHAM-APPOMATTOX-AMHERST-
1121 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN APPOMATTOX...EAST CENTRAL AMHERST AND BUCKINGHAM COUNTIES...

AT 1121 PM EDT...A STRONG THUNDERSTORM WAS NEAR TOWER HILL...MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
BENT CREEK...
NEW CANTON...
AND CENTENARY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3762 7826 3734 7846 3733 7849 3736 7858
      3740 7859 3733 7861 3751 7900 3758 7892
      3754 7890 3754 7883 3763 7882 3764 7872
      3770 7869 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0321Z 251DEG 32KT 3747 7882

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:20 PM EDTSpecial Weather StatementRNKGiles25 min
Jul 28, 8:24 PM EDTSpecial Weather StatementRNKCharlotte36 min
Jul 28, 8:44 PM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Pulaski, City of Radford31 min
Jul 28, 9:19 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem41 min
Jul 28, 9:33 PM EDTSpecial Weather StatementRNKFranklin42 min
Jul 28, 10:01 PM EDTSpecial Weather StatementRNKBedford, City of Roanoke44 min
Jul 28, 10:26 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more64 min
Jul 28, 10:41 PM EDTAreal Flood AdvisoryRNKCity of Lynchburg2 hr
Jul 28, 10:45 PM EDTSpecial Weather StatementRNKCampbell60 min
Jul 28, 10:55 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Campbell, Pittsylvania, City of Lynchburg65 min
Jul 28, 11:49 PM EDTSevere Thunderstorm WarningRNKBuckingham37 min
Jul 29, 7:27 PM EDTSpecial Weather StatementRNKSmyth33 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.